It is not recommended to give your dog Aleve or any other over-the-counter medication, unless prescribed or recommended by your veterinarian. Aleve falls under the drug category of an NSAID, non-steroidal anti-inflammatory drug. The active compound in Aleve is naproxen, which is used to treat pain, inflammation, fever, and general body pain in humans. While these medications may provide relief to humans, they are not meant for use in dogs and could be dangerous if ingested.
The Risks of Giving Aleve to Dogs
Naproxen, the active compound in Aleve, is a long-acting drug, meaning it stays in the system longer and can take effect within 1-2 hours of ingestion. While it can be difficult to watch your pet suffer in pain, it is never recommended to give them human medications. Complications can arise if your dog takes one tablet of Aleve, so it is important to always talk to your veterinarian before giving them any medication. There are dog specific pain medications that your veterinarian can prescribe. Make a vet appointment if your dog is in pain.
Signs of Aleve Toxicity in Dogs
Clinical signs of Aleve poisoning in dogs can imitate those of other medications, so it is important to be mindful of what your dog eats and their environment. Symptoms of Aleve toxicity may include:
- Abdominal pain
- Lack of appetite
- Pale gums
- Bloody stools
- Increased drinking and urination due to kidney failure
Always make sure to keep your dog away from any unwanted medications or substances. Secure their environment before letting them play throughout your home.
If a dog has ingested Aleve, it is important to contact both Pet Poison Helpline® at (855) 764-7661 and your veterinarian immediately. Treatment options may vary depending on the severity of the poisoning, but could include IV fluids, activated charcoal, and other medications. Activated charcoal can help to absorb the drug from the body, while intravenous fluids can aid in flushing the drug from the system. Your vet may also recommend other medications to help counteract the effects of the Aleve. With prompt treatment, your dog should have a good chance of a full recovery.